Three manifestations of sensitivity to NSAIDs are of importance to the head and neck. They include urticaria/angioedema, anaphylaxis, and rhinoconjunctivitis/asthma. These appear to occur separately, and, in most instances, cross-reaction with other drugs in the class is common.
By definition, NSAID hypersensitivity is present in patients who react adversely to the administration of this class of drug. It was originally described by Widal as a symptom complex of aspirin sensitivity, asthma, and nasal polyposis, and is now known to be associated with chronic pansinusitis and tissue and peripheral blood eosinophilia. Another group of patients react to the ingestion of these drugs with acute urticaria/angioedema, or, more controversially, with exacerbation of underlying urticaria/angioedema. Finally, a small group of patients have immediate anaphylactic reactions to the ingestion of this class of drug. Only in the latter group does selectivity for a particular agent within the class appear to be common (21).
NSAID hypersensitivity tends to present in early adult years as rhinorrhea, nasal congestion, and hyposmia. In patients with asthma, NSAID hypersensitivity may develop concurrently or some years after the diagnosis of asthma has been established. In both groups, peripheral blood and tissue eosinophilia and pansinusitis with nasal polyposis are common. Approximately 10% of patients with steroid-dependent asthma have been found to be NSAID hypersensitive, whereas one-third of asthmatics with associated nasal polyposis and chronic sinusitis are sensitive to this class of drug. Although most normal patients tolerate these drugs, epidemiological studies suggest adverse reaction rates of up to 1%.
Cutaneous manifestations of NSAID hypersensitivity have been subclassified as urticaria/angioedema in normal individuals (an uncommon occurrence), single-drug-induced urticaria/angioedema/anaphylaxis in normal individuals (also rare, and possibly IgE mediated), and exacerbation of underlying urticaria/angioedema (in approximately 25% of patients with chronic urticaria).
In the vast majority of cases of NSAID hypersensitivity (asthma, rhinosinusitis, and polyposis), the pathogenetic mechanism behind the reaction is inhibition of the constitutively active enzyme COX-1 responsible for the generation of prostaglandins. In these instances, patients tolerate use of COX-2 inhibitors but cannot tolerate most or any of the COX-1 inhibitory agents. Dietary salicylates, or salicylates such as magnesium or choline salicylates, are tolerated by the vast majority of such patients. Acetaminophen at low doses is generally tolerated, but some patients do react adversely to high doses (1 g) of this agent. The precise mechanism by which these drugs induce respiratory manifestations remains uncertain but is thought to include alteration of prostaglandin production, enhanced LT synthesis, induction of Th-2 lymphocyte inflammation, and tissue eosinophilia. The latter event substantially enhances local production of LTs, further exacerbating upper and lower airway symptoms. Although genetic abnormalities in the LT synthetic pathway or in LT receptors have been found, to date, no single explanation for this syndrome has been established (22).
In the smaller group of patients experiencing immediate anaphylactic symptoms, the presence of drug-specific IgE has been suggested but not yet proven.
In patients with respiratory manifestations of NSAID hypersensitivity, the most common findings are nasal obstruction, watery rhinorrhea, hyposmia, and asthma. A high proportion of these patients suffer from nasal polyposis and chronic and recurrent sinus infection. In patients with this syndrome, pansinusitis is common. Although nasal polyps may complicate ordinary allergic rhinitis (approximately 1-2% in some studies) and are a common manifestation of cystic fibrosis (up to 50% of such patients), the highest incidence of nasal polyps occurs in the patients with NSAID hypersensitivity (up to 90%). Such polyps often respond to systemic steroid treatment but may recur within days of its cessation.
In patients with nonrespiratory manifestations, the usual presentation is that of acute or chronic urticaria/angioedema (see above). Patients occasionally present with anaphy-laxis, and retrospective reviews of drug-induced anaphylactic episodes treated in emergency departments suggest that such drugs comprise a greater proportion of adverse drug reactions than previously thought.
The clinical diagnosis of NSAID hypersensitivity can be made from the above-noted manifestations, particularly in patients with rhinorrhea, eosinophilia, nasal polyps, pansinusitis, and asthma. It may be suspected in patients with urticaria/angioedema and considered in patients experiencing anaphylaxis. Unfortunately, no easily administered test or laboratory procedure can make this diagnosis. Currently, in the United States, the only test reagents available for diagnosis are the COX-1 inhibitors. Challenge via the oral route, in a graded manner beginning with doses of aspirin as low as 5 mg and increasing to a top dose of 650 mg, has been used to define the patient population reactive to NSAIDs (23). Patients undergoing such challenges generally develop rhinorrhea and asthma within 30 minutes of the inciting dose, and these manifestations usually require aggressive therapy for control. Urticaria/angioedematous responses usually occur two to six hours after an inciting dose. If a patient tolerates a graded challenge to 650 mg of aspirin, the diagnosis of NSAID hyper-sensitivity cannot be established. In Europe, an inhaled form of lysyl-aspirin is available for testing, and this modality appears to be associated with fewer systemic side effects.
Treatment of NSAID hypersensitivity consists of avoidance of the inciting drug(s) and pharmacological treatment of the presenting problem. For patients with nasal polyposis/pansinusitis, treatment with oral glucocorticoids is frequently required to gain control of the clinical situation, and many patients later will tolerate topical steroids with good results. Some patients require continued systemic steroids, albeit often on alternate days. Surgical care of sinus symptoms is often required, and many patients have had repeated surgeries (24). In patients with asthma, inhaled steroids are almost always required. LT receptor antagonists have proven beneficial to a large proportion of patients with NSAID hypersensitivity (25).
Despite the use of steroids and LT receptor antagonists, many patients remain symptomatic. In these patients, NSAID desensitization should be considered. Desensitiza-tion is accomplished by graded administration of increasing doses of aspirin (or other NSAID) until tolerance of the dose is achieved. Doses are then increased to 650 mg aspirin. Such desensitization usually produces a refractory period of 24 to 72 hours, during which NSAID ingestion is tolerated. To continue the refractory period, the patient must be maintained on chronic aspirin therapy, generally 650 mg twice daily. It is currently unknown how this treatment works. After desensitization, many patients not only can tolerate NSAIDs but also note improvement of respiratory symptoms with improved sense of smell, decreased numbers of sinusitis episodes and sinus surgeries, decreased asthma exacerbations, and reduced need for corticosteroid medications (26).
The major complications of NSAID hypersensitivity are the manifestations of the disorder itself, when sinusitis, asthma, and, if pertinent, urticaria/angioedema/anaphylaxis, with their consequent morbidities and mortalities, ensue. Side effects from chronic use of glucocorticoids, risks from repeated surgeries, and, in patients desensitized to NSAIDs and taking aspirin, gastrointestinal bleeding, are also problems.
The prognosis of NSAID hypersensitivity must be guarded. To date, no procedure clearly alters the course of the disease. Some studies suggest that early conservative operative intervention in the case of pansinusitis/polyposis may slow disease progression, but many patients continue to require corticosteroids and repeat operative intervention. Asthma in this population is almost always steroid dependent and can be quite severe. Desensitization offers some hope of controlling the disease, but if aspirin is discontinued, even after years of use, the hypersensitivity may recur within days.
Many patients respond to the ingestion (or intravenous administration) of NSAIDs with a hypersensitivity response manifest as anaphylaxis or as a cutaneous or respiratory reaction. Avoidance of causative class of drug, use of glucocorticoids and LT receptor antagonists, and surgical intervention are often necessary. Desensitization offers some hope for partial control of this difficult problem.
Was this article helpful?
Do You Suffer From ASTHMA Chronic asthma is a paralyzing, suffocating and socially isolating condition that can cause anxiety that can trigger even more attacks. Before you know it you are caught in a vicious cycle Put an end to the dependence on inhalers, buying expensive prescription drugs and avoidance of allergenic situations and animals. Get control of your life again and Deal With Asthma Naturally